South Dakota, 2011

Damaging Wind in South Dakota, August 1, 2011

August 1, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced 60 mph wind gusts west of Union Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced 60 mph wind gusts west of Union Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 1:15 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON AUG 1 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL SOUTH DAKOTA WITH A TROF EXTENDING SOUTHWARD THROUGH KPHP
AND KIEN AS WELL AS A COLD FRONT NEAR THE SD/ND BORDER JUST
THROUGH K2WX. RADAR IMAGERY SHOWS SEVERE STORMS POPPING UP OVER
NORTHWESTERN SOUTH DAKOTA NEAR THE COLD FRONT. WATER VAPOR SHOWS
SHORTWAVE ENERGY OVER WY WITH MONSOONAL FLOW HEADING TOWARD ND/SD.
OVERALL MODELS IN FAIRLY GOOD AGREEMENT WITH NO MAJOR DIFFERENCES.

FOR TONIGHT...SHORTWAVE WILL CROSS NORTHERN PORTIONS OF FORECAST
AREA AS MONSOONAL MOISTURE INTERACTS WITH THE WAVE AND COLD FRONT
CREATING STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST SHEAR THIS
EVENING WILL BE OVER NORTHWEST/CENTRAL SOUTH DAKOTA AND WITH AN
INVERTED-V SOUNDING...INDICATES THE MAIN THREAT WILL BE SEVERE
WIND GUSTS. HOWEVER THE COLD FRONT SWINGS THROUGH THE
AREA...ALLOWING SOME REPRIEVE FROM THE HEAT FOR CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA.

FOR TUESDAY...HIGH PRESSURE SETTLES OVER THE AREA WITH COOLER AND
DRIER AIR IN THE WAKE OF THE COLD FRONT. HOWEVER RETURN FLOW IN
THE AFTERNOON/EVENING COMBINED WITH LIMITED INSTABILITY AND WEAK
FORCING WILL CREATE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY OVER
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.

FOR TUESDAY NIGHT...STORMS WILL SUSTAIN DUE TO THETA-E ADVECTION
AND A LOW LEVEL JET THAT DEVELOPS ACROSS NORTHEASTERN WYOMING INTO
SOUTHEASTERN MONTANA. TEMPERATURES OVERNIGHT WILL BE AROUND
AVERAGE.

WEAK UPPER HIGH OVER TEXAS CREATES A SOUTHWEST FLOW PATTERN
BRINGING MONSOONAL MOISTURE BACK INTO THE FORECAST AREA BEGINNING
ON WEDNESDAY. SHORTWAVES EMBEDDED IN THE FLOW WILL CREATE AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED FORECAST...LEADING TO A DAILY
CHANCE FOR THUNDERSTORMS AND SEASONAL TEMPERATURES.

&&

.AVIATION...COLD FRONT WILL PUSH THROUGH WESTERN SOUTH DAKOTA THIS
EVENING PRODUCING SCATTERED THUNDERSTORMS AND GUSTY NORTHWEST
WINDS. VFR CONDITIONS ARE EXPECTED WITH IFR/MVFR IN THE VICINITY
OF STORMS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA
PLAINS WITH SPEEDS OF 20 TO 25 KTS WHEN THE FRONT PASSES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Aug 1, 4:15 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT MON AUG 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
515 AM MDT (615 AM CDT) MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHWEST INTO PARTS OF CENTRAL SOUTH DAKOTA...
PARTICULARLY NORTH AND EAST OF A LINE FROM BUFFALO TO PHILIP. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT
INDEX VALUES WILL REACH 100 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING
WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING
WIND GUSTS REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 1, 2:24 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT MON AUG 1 2011

SDZ072-073-012215-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
324 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE COUNTY UNTIL 415
PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF TILFORD...OR 12 MILES SOUTHEAST
OF DOWNTOWN STURGIS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEREFORD...

CARSTENS
Local storm report, Aug 1, 2:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 ESE HOOVER           45.07N 103.08W
08/01/2011  E3.00 INCH       BUTTE              SD   PUBLIC

&&

SMITH
Local storm report, Aug 1, 2:36 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 W MAURINE             45.02N 102.62W
08/01/2011  E70.00 MPH       MEADE              SD   PUBLIC

            SHAKING THE HOUSE

0330 PM     HAIL             1 W MAURINE             45.02N 102.62W
08/01/2011  E1.00 INCH       MEADE              SD   PUBLIC

&&

MERICKSO
Local storm report, Aug 1, 2:48 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     5 E MAURINE             45.02N 102.50W
08/01/2011  E70 MPH          MEADE              SD   PUBLIC

            LARGE TREE BRANCHES BROKEN

&&

MERICKSO
Local storm report, Aug 1, 3:01 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     10 E MAURINE            45.04N 102.39W
08/01/2011  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

            4-5 INCH DIAMETER TREE BRANCHES BROKEN

0350 PM     HAIL             10 E MAURINE            45.04N 102.39W
08/01/2011  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Aug 1, 3:18 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     6 NW FAITH              45.08N 102.12W
08/01/2011  E60 MPH          PERKINS            SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
August 1, 3:40 PM MST
Where
Meade County, 11.02 mi W of Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.600, -102.890

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331314.